"Holiday celebrations are brimming with food and fun, but they also create special health and dietary challenges for the more than 2 million people in the United States with celiac disease, an intolerance of the protein gluten found in wheat, rye,"...
Signs and Symptoms
Serious overdosage of morphine is characterized by respiratory depression (a decrease in respiratory rate and/or tidal volume, Cheyne-Stokes respiration, cyanosis), extreme somnolence progressing to stupor or coma, skeletal muscle flaccidity, cold and clammy skin and sometimes bradycardia and hypotension. In severe overdosage apnea, circulatory collapse, cardiac arrest and death may occur.
Primary attention should be given to the reestablishment of adequate respiratory exchange through provision of a patent airway and institution of assisted or controlled ventilation. The narcotic antagonist naloxone hydrochloride is a specific antidote against the respiratory depression that may result from overdosage or unusual sensitivity to narcotics. Therefore, an appropriate dose of the antagonist should be administered, preferably by the intravenous route, simultaneously with efforts at respiratory resuscitation. Since the duration of action of morphine may exceed that of the antagonist, the patient should be kept under continued surveillance and repeated doses of the antagonist should be administered as needed to maintain adequate respiration.
Oxygen, intravenous fluids, vasopressors and other supportive measures should be employed as indicated.
Hypersensitivity to morphine. Because of its stimulating effect on the spinal cord, morphine should not be used in convulsive states, such as those occurring in status epilepticus, tetanus, and strychnine poisoning.
Last reviewed on RxList: 12/8/2004
This monograph has been modified to include the generic and brand name in many instances.
Additional Paregoric Information
Report Problems to the Food and Drug Administration
Get the latest treatment options.